Taking multiple medications? You could have Dry Mouth
Dry Mouth is a common condition that affects many Canadians who often don’t realize that’s what they have. There are 3.5 million Canadians over the age of 45 taking two or more medications per day that may be affected by the symptoms of this troublesome condition. Pharmacist Erin Kofman answers the most commonly asked questions about this condition and shares tips on how to determine whether you may have Dry Mouth.
What is Dry Mouth?
Patients come in wondering about the desert feeling in their mouth. What they don’t know is that it may not be a result of aging or a lack of water consumption. Dry Mouth is due to a decrease in the amount of saliva, which is necessary for digestion, taste, speech and swallowing. A reduction in saliva (Dry Mouth) can cause bad breath, cavities and mouth sores.
How do I know if I have Dry Mouth?
Ask yourself the following questions. If you answer YES to two, you could have Dry Mouth.
- Does your mouth often feel dry?
- Do you regularly drink water to keep your mouth moist?
- Do you get out of bed at night to drink fluids?
- Does your mouth become dry when you speak?
Why do I have it?
The risk of Dry Mouth increases as the number of medications you take increase – it’s simply a side effect of a wide variety of prescription and over the counter medications. Patients taking two medications have up to a 40 per cent risk of Dry Mouth, which increases to up to 65 per cent for those taking six to seven medicines.
What do I do about it?
Dry Mouth is difficult to self-diagnose and easy to treat improperly. For example, gum and mints or liquids such as water and alcohol-free mouthwash may feel satisfying, but ultimately don’t lubricate or replace lost moisture in the mouth. There are products like the biotène® mouthwash, spray or gel, found at your local pharmacy that can provide immediate moisturizing relief.
I tell patients that Dry Mouth shouldn’t affect their quality of life. Visit biotene.ca for more information and to take the Dry Mouth Assessment. Always remember to talk to your health care professional.